Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

September 3, 2016Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 3, 2016, 4:16 PM MDT for Garfield County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2016, 4:16 PM MDT (22:16 UTC)
Expired
Sep 3, 2016, 4:45 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS55 KSLC 032216
SVRSLC
UTC017-032245-
/O.NEW.KSLC.SV.W.0046.160903T2216Z-160903T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 445 PM MDT

* AT 416 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF ESCALANTE...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ESCALANTE AND BOULDER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3767 11143 3778 11162 3815 11134 3798 11107
TIME...MOT...LOC 2216Z 217DEG 30KT 3780 11147 

$$

ES
1 follow-up statement
934 
WWUS55 KSLC 032225
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT SAT SEP 3 2016

UTC017-032245-
/O.CON.KSLC.SV.W.0046.000000T0000Z-160903T2245Z/
GARFIELD UT-
425 PM MDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL GARFIELD COUNTY...

AT 425 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BOULDER...OR 12 MILES NORTHEAST OF
ESCALANTE...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL IMPACT STATE ROUTE 12 NEAR BOULDER. MOTORISTS SHOULD
USE CAUTION DUE TO HEAVY RAINFALL, STRONG GUSTY WINDS, AND
THE POSSIBILITY OF ACCUMULATING HAIL ON THE ROADWAY.

LOCATIONS IMPACTED INCLUDE...
BOULDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3776 11142 3784 11153 3815 11134 3798 11107
TIME...MOT...LOC 2225Z 217DEG 30KT 3786 11141 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM MDT, 54 minutes earlier.

Area forecast discussion, Sep 3, 3:22 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
322 PM MDT SAT SEP 3 2016

.SYNOPSIS...A warm and somewhat moist southwest flow will prevail
across the region today. A trough and associated cold front will
cross Utah and southwest Wyoming Sunday through early Monday,
bringing a cooling trend into early next week.

&&

.SHORT TERM (Through 06Z Wednesday)...Southerly winds are continuing
to increase over the forecast area this afternoon ahead of the broad
Pacific trough currently moving into the Great Basin. The airmass
over western Utah remains on the dry side, satellite derived PWs of
0.6 inch or less, and that is combining with the winds to produce
areas of critical fire weather conditions. See the fire weather
section of the AFD for more details.

A relatively moist airmass remains pooled over eastern Utah with
satellite indicating PWs in excess of 1.0 inch for many locations.
Scattered showers and thunderstorms have developed over the eastern
half of the forecast area, and will continue into the evening before
decreasing in coverage. Temperatures are on the warm side over
northern Utah with maxes running up to 5F above seasonal norms. The
airmass is a bit cooler over southern Utah where high temperatures
are running closer to climo.

The first wave of the approaching trough will slowly track through
the forecast area tomorrow into early Monday, bringing through a
potent cold front. This passage will dry out the airmass over the
forecast area and cool maxes to up to 10F below seasonal normals.
Winds will also be on the decrease behind the boundary. Only limited
warming is expected on Tuesday in a continued unsettled airmass.

.LONG TERM (After 06z Wednesday)...Long wave consistency in global
models is quite consistent regarding the long wave pattern poised
to unfold during the long term period. A hiccup does exist in
model consistency midweek, with this being the
strength/timing/track of a developing tropical system (originating
well south off Baja) that will likely move into at least a
portion of the desert southwest at that time. Do not have
confidence at this time in any one solution regarding the
aforementioned tropical feature midweek, as the EC develops a
stronger system that could clip the far south, but the
GFS/Canadian both shear this in different regards prior to
reaching the northward extent of our southern state boundary. As
such, will await better consistency before refining any threat
this may pose to the south.

As a whole, anticipated weather moving forward will be
dominated by a cyclonic west to northwest flow across the area,
with the upper jet remaining north of the area yielding a dry
forecast with temps running slightly below climo. Long term
forecast largely unchanged this package.

&&

.Aviation...The surface wind forecast at the SLC terminal remains
low confidence through this evening. The most likely scenario is
that winds will switch to the south around 23-01Z, but there is a 40
percent chance northerlies persist past 01Z. Isolated showers and
thunderstorms will also continue to threaten the terminal through
03Z, with gusty erratic winds as the most likely impact.

&&

.FIRE WEATHER...Large Pacific trough slowly making its way eastward
across the Great Basin this afternoon. Increasing southerly flow is
keeping a moist airmass over eastern Utah while western Utah stays
relatively dry. As a result, showers and thunderstorms this
afternoon are primarily confined to the eastern half of Utah, with
wetting rains possible. Across northwest and west central Utah, the
winds and dry conditions are combining to produce critical fire
weather conditions. This threat continues through tomorrow ahead of
a cold front that will cross the area tomorrow through early Monday.
The passage of the front will dry out the airmass and bring
decreasing winds and fall-like temperatures Monday through
midweek.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Sunday for UTZ478-492.

WY...None.
&&

Traphagan/Merrill/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:01 PM MDTFlash Flood WarningSLCKane3 hr
Sep 2, 6:45 PM MDTSpecial Weather StatementSLCCarbon45 min
Sep 2, 7:38 PM MDTSpecial Weather StatementSLCSevier52 min
Sep 3, 10:53 AM MDTFlash Flood WarningSLCKane3 hr
Sep 3, 1:43 PM MDTFlash Flood WarningSLCKane3 hr
Sep 3, 4:44 PM MDTSpecial Weather StatementSLCWayne31 min
Sep 3, 5:35 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne25 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.